Winter Storm, North Rocky Mountain Front
- When
- March 28, 11:00 PM MST to March 30, 6:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Trained Spotter
Fourteen inches of snow fell at Babb.
A Pacific storm system along with associated surface low pressure over Wyoming brought heavy snow and gusty winds to a large portion of North Central Montana. Snowfall amounts in excess of 6 inches along with wind gusts greater than 25 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific storm system along with associated surface low pressure over Wyoming brought heavy snow and gusty winds to a large portion of North Central Montana. Snowfall amounts in excess of 6 inches along with wind gusts greater than 25 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 28, 8:17 PM MST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 917 PM MDT SAT MAR 28 2009 .UPDATE... RAIN/SNOW HAS BECOME MORE WIDESPREAD OVER SOUTHWEST MONTANA AND HAS SPREAD TO THE LITTLE BELT MOUNTAINS ACCORDING TO ROAD REPORTS. HAVE INCREASED THE CHANCES OF PRECIPITATION IN THESE AREAS FOR THE REST OF THIS EVENING. ALSO INCREASED THE CHANCES OF PRECIPITATION OVER A PORTION OF THE PLAINS WHERE A NEARLY STATIONARY BAND OF PRECIPITATION IS SHOWING UP ON RADAR. INCREASED EASTERLY WINDS OVER THE PLAINS A LITTLE BASED ON 9 PM OBSERVATIONS AND PROJECTIONS FOR THE REST OF TONIGHT FROM GUIDANCE. FORECAST LOWS FOR TONIGHT LOOK OK. WINTER STORM STILL LOOKS ON TRACK ACCORDING TO THE LATEST GUIDANCE FROM THE NAM MODEL. BLANK && .AVIATION... UPDATED 2340Z. ISOLATED TO SCATTERED SHOWERS TO MOVE ACROSS THE AREA BRINGING RAIN AND SNOW TO SOME LOCATIONS AHEAD OF A SERIOUS STORM SYSTEM EXPECTED TO IMPACT THE AREA LATE TONIGHT AND EARLY TOMORROW. GUSTY WINDS AND A SHARP DECREASE IN VISIBILITY IS EXPECTED WITH THE COLD FRONT. CONDITIONS WILL PROBABLY STAY IN MVFR AND IFR FLIGHT CATEGORIES FOR MOST OF THE FORECASTED PERIOD. CEILING AND VISIBILITY CONDITIONS DROPPING DOWN TO LIFR FLIGHT RULES FOR PROLONGED PERIODS OF TIME ARE POSSIBLE BUT NOT EXPECTED. MOUNTAIN OBSCURATION LIKELY THROUGHOUT THE PERIOD ESPECIALLY AROUND AREAS OF ENHANCED PRECIPITATION. SUK && .PREV DISCUSSION... /ISSUED 541 PM MDT SAT MAR 28 2009/ SATURDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BE OVER EASTERN MONTANA THIS EVENING. FLOW ALOFT WILL BE FROM THE SOUTHWEST AHEAD OF A DEEPENING LOW PRESSURE TROF OVER THE PACIFIC NORTHWEST. DIFFLUENCE ALOFT WILL SPREAD ACROSS THE CWA DURING THE NIGHT. DYNAMICS INCREASE DURING THE NIGHT ALONG THE DIVIDE AND SPREAD EAST. VERY STRONG VERTICAL VELOCITY VALUES WILL DEVELOP OVER THE NW CORNER OF THE STATE BY 12Z SUN...AND THIS WILL MOVE OVER THE CENTRAL CWA BY 18Z. THE SURFACE TROF...700MB...AND 500MB LEVELS ALL STACK REASONABLY WELL ON SUNDAY. THE AREA OF MAX LIFT MOVES EAST OVER EASTERN MONTANA BY LATE AFTERNOON. THE MID LEVEL LOW WILL BE OVER BZN-GTF-LWT AREA BY 18Z SUNDAY. THIS WILL PUT THE NORTHERN...AND ESPECIALLY NORTHEASTERN ZONES IN THE REGION OF HEAVY SNOW AND STRONG WINDS. THESE WINDS WILL DEVELOP LATE SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY EVENING. WIDESPREAD BLOWING SNOW AND VISIBILITY RESTRICTIONS ARE LIKELY. THE UPPER LEVEL TROF CONTINUES TO DIG SOUTH SUNDAY...THE CLOSED LOW SETTLING OVER SOUTHERN IDAHO BY 00Z MONDAY AND MOVING OVER WYOMING BY 12Z MONDAY. PRECIPITATION INTENSITY WILL DROP QUICKLY AS THE SYSTEM MOVES EAST. WILL KEEP CURRENT WINTER WEATHER WARNINGS AND ADVISORIES. ZELZER MONDAY NIGHT THOUGH THURSDAY NIGHT...MODELS CONTINUE TO INDICATE A COOL AND UNSETTLED PATTERN CONTINUING THROUGH MOST OF THIS WEEK WITH SEVERAL SYSTEMS AFFECTING THE REGION. THE AREA WILL BE BETWEEN SYSTEMS MONDAY NIGHT FOR A SHORT PERIOD WITH PRECIPITATION CHANCES MAINLY CONFINED TO THE MTNS. MODELS ARE HAVING SOME DIFFICULTY YET WITH TIMING OF THE NEXT SHORTWAVE TROF MOVING INTO THE REGION DURING THE TUES/WED TIME PERIOD. POPS REMAIN HIGH WITH BEST CHANCE FOR WIDESPREAD PRECIPITATION TUES NIGHT/WED AS SURFACE TROF PASSES THROUGH THE REGION AND MID LEVEL FLOW TURNS MORE TO THE N-NW. MODELS STILL INDICATE AN OVERALL NW FLOW ALOFT WITHIN A BROAD UPPER LEVEL TROF WITH VARYING DEGREES OF MOISTURE. WILL MAINTAIN AT LEAST SLIGHT CHANCE TO CHANCE POPS FOR MOST OF THE FORECAST AREA THROUGH THIS PERIOD. TEMPERATURES WILL REMAIN ABOUT 10 DEGREES BELOW SEASONAL AVERAGES THROUGH THE PERIOD KEEPING PRECIPITATION MOSTLY SNOW FOR THE REGION. GUS FRIDAY THROUGH SATURDAY...MODELS HAVE THE SAME BASIC IDEA...BUT CONTINUE TO HAVE DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES AFFECTING OUR FORECAST AREA. WENT WITH A BLENDED SOLUTION OF A SHORTWAVE TROUGH MOVING SLOWLY ACROSS THE REGION FRIDAY AND FRIDAY NIGHT...FOLLOWED BY HIGH PRESSURE ALOFT BUILDING INTO THE PACIFIC NORTHWEST. MOSTLY CLOUDY SKIES ARE EXPECTED WITH SCATTERED MOUNTAIN SNOW SHOWERS AND ISOLATED RAIN OR SNOW SHOWERS ACROSS THE PLAINS AND LARGER VALLEYS. AS THE RIDGE BEGINS TO INFLUENCE THE AREA SATURDAY...CLOUDS AND PRECIPITATION SHOULD GRADUALLY DIMINISH. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL AVERAGES...WITH SOME MODERATION BEGINNING SATURDAY. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 28 31 17 34 / 80 90 80 20 CTB 23 27 13 32 / 80 100 70 20 HLN 30 32 20 36 / 80 90 60 20 BZN 31 36 20 34 / 90 90 70 40 WEY 27 32 13 30 / 90 100 60 30 DLN 28 31 17 31 / 80 80 40 30 HVR 26 32 19 31 / 60 90 50 20 LWT 27 32 17 30 / 90 100 80 40 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR MTZ008-014-015- 052. WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR MTZ009>013- 044>051-053>055. && SHORT TERM...BLANK LONG TERM...SUK AVIATION...SUK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 316 PM MDT SAT MAR 28 2009 MTZ009>013-044>051-053>055-292130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- BROADWATER-MEAGHER-GALLATIN- 316 PM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT BEGINNING AT 11 PM MDT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING FOR HEAVY SNOW CONTINUES IN EFFECT UNTIL 6 AM MDT MONDAY. SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE LIKELY OVER THE PLAINS WITH 1 TO 2 FEET IN THE MOUNTAINS. IN ADDITION TO THE SNOW...GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052-292130- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- 316 PM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT 11 PM MDT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY FOR SNOW CONTINUES IN EFFECT UNTIL 6 AM MDT MONDAY. SNOW ACCUMULATIONS OF 4 TO 8 INCHES IN THE VALLEYS AND 8 TO 16 INCHES IN THE MOUNTAINS ARE LIKELY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
16 winter storm. Local standard time, as filed.
Fourteen inches of snow fell at Babb.
Fifteen inches of snow fell at Pendroy 20W.
Six inches of snow fell at Great Falls.
Nineteen inches of snow fell at Highwood 12ESE.
Eight inches of snow fell at Helena 3SSW.
Ten inches of snow fell at Shelby.
Twelve inches of snow fell at Valier.
Six inches of snow fell at Lloyd.
Six inches of snow fell at Choteau 8NE.
Fifteen inches of snow fell at Stanford.
Ten inches of snow fell at Grass Range.
Ten inches of snow fell at Helena 9S.
Seventeen inches of snow fell at Townsend 16NE (the Boulder Mountain SNOTEL site - elevation 7950 feet).
Fourteen inches of snow fell at White Sulphur Springs 19W (the Pickfoot Creek SNOTEL site - elevation 6650 feet).
Thirteen inches of snow fell at Big Sky 20S (the Carrot Basin SNOTEL site - elevation 9000 feet).
Ten inches of snow fell at Virginia City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158044, 158045, 158046, 158047, 158048, 158049, 158050, 158051, 158052, 158053, 158054, 158056, 158057, 158058, 158059, 158061.